Alert archive / Indiana / Special Weather Statements in 2023
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at Jul 1, 2023, 2:07 AM EDT for Jennings County, Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2023, 2:07 AM EDT (06:07 UTC)
- Expired
- Jul 1, 2023, 2:45 AM EDT
- In force
- 38 min
- Issued by
- NWS Indianapolis, IN
- Hail
- 0.88 in
- Wind
- 40
County Jennings County, IN
The radar
The Indianapolis radar (KIND), 100 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1361 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
The text
As transmitted.
087
WWUS83 KIND 010607
SPSIND
Special Weather Statement
National Weather Service Indianapolis IN
207 AM EDT Sat Jul 1 2023
INZ064-071-072-010645-
Bartholomew IN-Jackson IN-Jennings IN-
207 AM EDT Sat Jul 1 2023
...Strong thunderstorms will impact portions of southern Bartholomew,
eastern Jackson and Jennings Counties through 245 AM EDT...
At 207 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Columbus to 6 miles
southwest of North Vernon. Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
North Vernon and Vernon.
This includes Interstate 65 between mile markers 37 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3914 8608 3918 8608 3914 8569 3913 8569
3912 8544 3891 8545 3891 8554 3888 8554
3888 8557 3885 8557 3885 8561 3883 8561
3882 8563 3883 8565 3882 8570 3883 8572
3881 8579 3878 8580 3878 8582 3875 8584
TIME...MOT...LOC 0607Z 286DEG 38KT 3914 8603 3894 8571
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
$$
NieldWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 1, 12:58 AM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 1, 12:58 AM EDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1258 AM EDT Sat Jul 1 2023 ...Updated Aviation Discussion... .Forecast Update... Issued at 721 PM EDT Fri Jun 30 2023 Quick update was sent an hour or so ago to remove precipitation through the evening. Subsidence in the wake of remnant MCS/mesohigh, divergent lower tropospheric wind field, and still relatively low- theta-e environment across central Indiana will preclude thunderstorms until warm/moist advection nudges into the area later tonight potentially resulting in elevated convection. Updated details on that potential will be sent later. && .Short Term...(This evening through Saturday) Issued at 214 PM EDT Fri Jun 30 2023 * Scattered convection this afternoon * Scattered to perhaps numerous convection tonight, some possibly strong to severe * Severe storms possible Saturday afternoon Rest of this afternoon... Mid level jet is aiding an area of showers and thunderstorms across central Illinois this afternoon. Relatively limited instability is keeping them in check. These will push east southeast across central Indiana mid to late afternoon. Instability is similar or a bit weaker here, so severe threat should continue to be low with these. Otherwise hot and humid conditions will persist. This evening... Focus will then shift to a boundary back across Missouri and southern Illinois. Convection will develop near this boundary and then move to the east. Uncertainty remains on where these will develop and this will have an impact on PoPs across the local area. Will have no higher than chance PoPs this evening, with the highest PoPs across the southwest forecast area closer to the boundary. Instability will be high enough that some severe storms will be possible, mainly across the southwest where instability will be highest. Overnight... Uncertainty remains high on how convection will then play out overnight. CAMs differ on whether an MCS will move across or convection will remain more scattered. Some upper energy moving around the upper ridge may add more forcing which would sustain/expand the evening convection. With low confidence, will go with high chance or low likely category PoPs overnight. A strong storm remains possible, but storms are expected to become more elevated which would limit the wind threat some. Locally heavy rain will remain a threat with any storm. Saturday... Convection will likely be ongoing still at the start of Saturday, but this will weaken and move east during the morning. A lull is then expected late morning through mid afternoon. A mid level trough will work with impressive CAPE and generate an MCS to the west and south of central Indiana Saturday afternoon. This will then propagate into the area late in the afternoon and continue into Saturday night. There remains timing questions with this area of storms, so will continue to monitor trends closely. Conditions are favorable for damaging winds (high DCAPE values) as the primary threat with these storms, but hail and perhaps a tornado cannot be ruled out. Heavy rain will be a threat with any storm throughout Saturday. Given the expected lull in convection, temperatures should be able to rebound into the upper 80s to lower 90s. && .Long Term...(Saturday night through Friday) Issued at 214 PM EDT Fri Jun 30 2023 Saturday Night Through Sunday. Much of the focus in the long term period will be on another round of storms for the weekend Saturday night and first frontal passage of the week on Sunday. As of now, confidence in thunderstorm chances is highest during the early overnight hours, but much of this will be dependent on how things evolve over the next 24 hours. Confidence is higher that after midnight conditions should begin to calm with another night of lows near 70. The severe threat looks fairly low during the overnight hours, but damaging wind gusts during the late evening certainly look possible with any ongoing MCS. A cold front is expected to pass through the area during the daytime hours on Sunday with scattered to numerous thunderstorms expected during the afternoon and evening hours. Confidence in storm mode remains fairly uncertain but the hodograph looks relatively straight which should eventually allow discrete cells to congeal into a somewhat organized line. The better shear remains to the south of the forecast area along the Ohio River which is where confidence is higher in damaging wind gusts. The front is currently expected to pass through during the late evening hours which will usher in a brief pattern shift before storm chances ramp back up later in the week. Monday Through Friday. The pattern will shift but remain messy through the early portions of the week with the upper level jet much weaker and thunderstorm chances being driven more by diurnal heating. Convective temperatures look to be reached Monday but a weak cap above the boundary layer will limit rain coverage but create a fairly widespread cu field with similar conditions expected for Tuesday. It remains a bit too early to have a lot of confidence in the forecast for the evening hours on Tuesday, but the pattern favors low rain chances with only very spotty thunderstorms that should wrap up by any late evening holiday activities. The next frontal system then begins to near the area late Wednesday into Thursday with more organized convection likely, but the most significant and widespread precipitation looks to occur over the Plains. After the frontal passage, quieter weather then looks to set up for the weekend but may begin as early as Friday depending on the final timing of the front. Highs through next week will generally remain seasonable but will vary from the low to upper 80s. && .Aviation...(06Z TAF Issuance) Issued at 1258 AM EDT Sat Jul 1 2023 Impacts: * Chances for thunderstorms increases overnight into Saturday morning * Additional chances for rain and storms late today into tonight * Periods of variable winds overnight but largely focusing to the southwest on Saturday Discussion: Areas of convection have fired across mainly the southern half of central Indiana over the last few hours at the nose of increasing 850mb flow. As the low level winds continue to strengthen overnight...expect increasing convective coverage focused initially along and south of I-70 but gradually expanding northeast through daybreak. Any storm will create brief IFR and lower restrictions along with the potential for gusty winds to accompany. Convective coverage will peak during the predawn hours through daybreak as ongoing storms over northern Missouri drift into the area. These storms are expected to gradually weaken and shift east of the terminals by mid to late morning. In the wake of these storms...may see a period of mainly dry weather before new convective development within an increasing unstable environment return late today into this evening ahead of a stronger upper wave. The best threat for showers and storms with a potential for severe weather will come this evening as a result and will introduce VCTS wording at this time. Numerous showers and storms will persist through tonight with broader MVFR ceilings developing prior to daybreak Sunday. Winds will be variable through daybreak with scattered convection moving through. Expect winds to primarily focus from the southwest on Saturday before backing to S/SE tonight. && .IND WATCHES/WARNINGS/ADVISORIES...None. && Update...BRB Short Term...50 Long Term...White Aviation...Ryan
Hazardous weather outlook, Jun 30, 7:34 PM EDT, 6 hours 33 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 734 PM EDT Fri Jun 30 2023 INZ021-028>031-035>049-051>057-060>065-067>072-012345- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 734 PM EDT Fri Jun 30 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Thunderstorms are expected to increase late tonight. A few severe thunderstorms are possible with marginally severe hail up to quarter size. Lightning will be a hazard as well. Heavy rainfall could lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible at times this weekend into early next week. Additional chances for storms will return by Wednesday and Thursday. An increased risk for severe weather will come Saturday and Saturday night. Damaging winds and large hail are the primary threat...but a few tornadoes will also be possible. Flash flooding will remain a concern with repeated rounds of storms. .SPOTTER INFORMATION STATEMENT... Spotter reports will be helpful and appreciated through the weekend. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Jul 1, 12:15 AM EDT, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1215 AM EDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM Hail 3 N Waldron 39.50N 85.67W
06/30/2023 E1.00 inch Shelby IN Public
&&
MDRLocal storm report, Jul 1, 12:20 AM EDT, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1220 AM EDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 PM Tstm Wnd Dmg Saint Paul 39.43N 85.63W
06/30/2023 Decatur IN Public
Multiple small trees downed near a shed.
&&
MDRLocal storm report, Jul 1, 12:26 AM EDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1226 AM EDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM Tstm Wnd Dmg Adams 39.38N 85.56W
07/01/2023 Decatur IN Public
Several trees downed in town.
&&
MDRLocal storm report, Jul 1, 1:52 AM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
152 AM EDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM Hail 1 WNW Spurgeons Corner 39.07N 86.16W
07/01/2023 E1.25 inch Brown IN Public
Report from mPING: Half Dollar (1.25 in.).
&&
MDRLocal storm report, Jul 1, 1:57 AM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
157 AM EDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM Tstm Wnd Gst Knightsville 39.53N 87.09W
07/01/2023 E60 MPH Clay IN Broadcast Media
&&Special weather statement, Jul 1, 2:07 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
207 AM EDT Sat Jul 1 2023
INZ064-071-072-010645-
Bartholomew IN-Jackson IN-Jennings IN-
207 AM EDT Sat Jul 1 2023
...Strong thunderstorms will impact portions of southern Bartholomew,
eastern Jackson and Jennings Counties through 245 AM EDT...
At 207 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Columbus to 6 miles
southwest of North Vernon. Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
North Vernon and Vernon.
This includes Interstate 65 between mile markers 37 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3914 8608 3918 8608 3914 8569 3913 8569
3912 8544 3891 8545 3891 8554 3888 8554
3888 8557 3885 8557 3885 8561 3883 8561
3882 8563 3883 8565 3882 8570 3883 8572
3881 8579 3878 8580 3878 8582 3875 8584
TIME...MOT...LOC 0607Z 286DEG 38KT 3914 8603 3894 8571
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
NieldThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 10:23 PM EDT | Special Weather Statement | IND | Marion | 22 min |
| Jun 30, 10:37 PM EDT | Special Weather Statement | IND | Hendricks | 23 min |
| Jun 30, 10:47 PM EDT | Special Weather Statement | IND | Marion | 13 min |
| Jun 30, 10:56 PM EDT | Special Weather Statement | IND | Shelby | 34 min |
| Jun 30, 11:32 PM EDT | Special Weather Statement | IND | Bartholomew, Decatur, Johnson, Shelby | 58 min |
| Jun 30, 11:49 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Johnson, Rush, Shelby | 41 min |
| Jul 1, 12:28 AM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Jennings | 32 min |
| Jul 1, 12:43 AM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Vermillion, Vigo | 60 min |
| Jul 1, 1:22 AM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Putnam | 38 min |
| Jul 1, 1:26 AM EDT | Severe Thunderstorm Warning | IND | Brown, Monroe | 22 min |
| Jul 1, 1:47 AM EDT | Severe Thunderstorm Warning | IND | Hendricks, Monroe, Morgan, Owen, Putnam | 28 min |
| Jul 1, 2:14 AM EDT | Special Weather Statement | IND | Brown, Johnson, Monroe | 46 min |
| Jul 1, 2:40 AM EDT | Special Weather Statement | IND | Bartholomew, Brown, Jackson, Jennings | 80 min |
| Jul 1, 2:44 AM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Decatur, Jackson, Jennings | 61 min |
| Jul 1, 4:07 AM EDT | Special Weather Statement | IND | Sullivan | 38 min |
| Jul 1, 4:29 AM EDT | Special Weather Statement | IND | Greene, Sullivan | 61 min |
| Jul 1, 5:01 AM EDT | Special Weather Statement | IND | Vigo | 29 min |
| Jul 1, 5:20 AM EDT | Special Weather Statement | IND | Randolph | 25 min |
| Jul 1, 5:25 AM EDT | Special Weather Statement | IND | Clay, Greene, Lawrence, Martin, Owen, Vigo | 50 min |
| Jul 1, 5:37 AM EDT | Special Weather Statement | IND | Sullivan | 38 min |
| Jul 1, 6:06 AM EDT | Special Weather Statement | IND | Greene | 39 min |
| Jul 1, 6:21 AM EDT | Areal Flood Advisory | IND | Greene, Sullivan | 4 hr |
| Jul 1, 6:38 AM EDT | Special Weather Statement | IND | Lawrence, Martin | 37 min |
| Jul 1, 7:30 AM EDT | Flash Flood Warning | IND | Clay, Sullivan, Vigo | 3 hr |
| Jul 1, 8:51 AM EDT | Special Weather Statement | IND | Knox | 24 min |
| Jul 1, 6:42 PM EDT | Severe Thunderstorm Warning | IND | Sullivan | 48 min |
| Jul 1, 7:18 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox, Sullivan | 42 min |
| Jul 1, 7:29 PM EDT | Special Weather Statement | IND | Sullivan | 31 min |
| Jul 1, 7:48 PM EDT | Flash Flood Warning | IND | Sullivan | 3 hr |
| Jul 1, 7:53 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Knox, Martin | 52 min |
Nearby
Special Weather Statements in Indiana, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.